Texas, 2009

High Wind in Texas, December 22 to 23, 2009

December 22 to 23, 2009 · NWS MAF · 3 events in 2 counties and zones

A strong upper level storm system moved over central New Mexico and resulted in strong winds across the Guadalupe and Davis Mountains of wext Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved over central New Mexico and resulted in strong winds across the Guadalupe and Davis Mountains of wext Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 11:11 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 22, 11:11 AM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1211 PM CST TUE DEC 22 2009

.UPDATE...
A QUICK UPDATE HAS BEEN ISSUED TO DECREASE THE MAX TEMPERATURES
FOR THIS AFTERNOON BY A FEW DEGREES.

&&

.DISCUSSION...
MID TO HIGH CLOUDS CONTINUE TO IMPACT THE REGION EARLY THIS
AFTERNOON WITHIN DEEP WEST SOUTHWESTERLY FLOW. ALTHOUGH SOME
BREAKS IN THE COVERAGE MAY ALLOW FOR BRIEF MIXING...MOST OF THE
CWA WILL REMAIN UNDER THE SHIELD THROUGHOUT THE PEAK HEATING
HOURS. THEREFORE...WE HAVE DECREASED TEMPERATURES MAINLY ACROSS
THE SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN FOR
THIS AFTERNOON. MID TO UPPER 60S CAN STILL BE EXPECTED NEAR THE
STOCKTON PLATEAU AND AND PECOS RIVER THIS AFTERNOON...WHERE
ENHANCED DOWNSLOPE WINDS WILL OFFSET RADIATIONAL DEFICIENCIES.
THE WINDS/DEWPOINTS WERE ALSO DECREASED/INCREASED SLIGHTLY
CONSIDERING THE PREVIOUSLY MENTIONED LACK OF MIXING.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. THE MID TO HIGH
CLOUD COVER OVER THE REGION IS EXPECTED TO CONTINUE THROUGH THE
EARLY EVENING HOURS...AND THEN SOME CLEARING WILL BEGIN WEST TO
EAST AFTER SUNSET. THE WINDS THIS AFTERNOON WILL GENERALLY REMAIN
BELOW 15 KT AND FROM THE SOUTHWEST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST WEDNESDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...HIGH WIND WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 PM
     CST /5 PM MST/ WEDNESDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

78
Hazardous weather outlook, Dec 22, 12:39 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CST TUE DEC 22 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CST TUE DEC 22 2009 /1239 PM MST TUE DEC 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS ABOVE 6000 FEET TONIGHT...AND PERSIST THROUGH
WEDNESDAY EVENING. WIND SPEEDS OF 35 TO 45 MPH...WITH GUSTS OVER
60 MPH...WILL BE POSSIBLE AS A STRONG UPPER LEVEL STORM SYSTEM
PASSES NORTH OF THE REGION. THE GUSTY CONDITIONS COULD RESULT IN
HAZARDOUS TRAVEL THROUGH THESE REGIONS...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF SNOW SHOWERS WILL ALSO BE POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS BEGINNING EARLY WEDNESDAY MORNING...AND THEN
SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN BY EARLY THURSDAY
MORNING. WITH TEMPERATURES EXPECTED TO BE AT OR BELOW FREEZING
THROUGH THE LATE MORNING HOURS THURSDAY...SOME SLICK SPOTS COULD
DEVELOP NEAR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 22, 1:00 PM MST to 2:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 23, 12:00 AM MST to 4:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 23, 4:05 PM CST to 8:25 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
State Official

A 70 MPH gust was measured at the McDonald Observatory. Heavy snow was occurring when a 70 MPH gust was recorded at McDonald Observatory at 1830 LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207388, 207392, 207393.